Ask the Doctor

Q&A with Marie Hélène Saint-Hilaire, MD, FRCP (C)

Dr. Marie Hélène Saint-Hilaire, Medical Director of the APDA Information & Referral Center and Center of Advanced Research Boston University, APDA Scientific Advisory Board member

Q. I take 150 mg of Sinemet three times a day. In spite of all my exercising, I am beginning to fall again. Would upping my dose make me more likely to have dyskinesia?

A. Dyskinesia can result from too much levodopa in the system, but its variable from person to person. Your physician should make recommendations that are specific to you. A physical therapy evaluation by a therapist familiar with PD is also important for issues with posture and balance.

Q. Does the body build a tolerance to Sinemet over time? Is it better to delay the start of treatment if symptoms are not that severe?

A. A person does not develop a tolerance to Sinemet. However, a person may develop long-term effects of levodopa, like dyskinesia or motor fluctuations. Some physicians will delay the start of medication or use a milder agent to delay the onset of motor fluctuations. Some individuals’ symptoms require that levodopa be started early. It is highly individualized, so it is important to discuss with your physician.

Q. How far does my Parkinson’s have to progress to be able to get brain surgery?

A. Generally, Deep Brain Stimulation (DBS) surgery is considered when a person develops motor fluctuations that are not improved by medication adjustments. This could include “wearing off” or “off periods” (when medications don’t adequately relieve symptoms), dyskinesia (involuntary movements), or tremors. Researchers continue to study the best time to offer this procedure.


Have a question about PD? Submit your questions or concerns through our online platform, and our Scientific and Medical Affairs Department will get back to you with expertise and resources.

Share this page: